Easily Prevent a Common Antibiotic Side Effect
By Maureen Williams, ND
Healthnotes Newswire (November 4, 2004)—A probiotic supplement can prevent infection in the large intestine (colon) and diarrhea in elderly people who are taking antibiotics, according to a study in International Microbiology (2004;7:59–62).
Antibiotics often disrupt the microbial environment of the colon by wiping out colonies of normal and beneficial bacteria. Without the presence of healthy colonies, infectious bacteria have a chance to take hold. Colon infections and diarrhea are therefore common side effects of antibiotics.
Clostridium difficile, a bacterium that infects the colon, is the leading cause of intestinal infections acquired as a result of antibiotic use. Although some people infected with C. difficile have no symptoms, in many cases it causes severe diarrhea. C. difficile is one of the most common causes of infectious diarrhea in hospitals and nursing homes. Unfortunately, the standard treatment for antibiotic-related C. difficile infection is another antibiotic. The microbial environment of the infected person often cannot recover because of repeated antibiotic use, which leaves them vulnerable to re-infection with C. difficile. Studies have suggested that as many as 66% of people treated for C. difficile will have a recurrence.
Probiotic supplements contain healthy colon bacteria, such as Lactobacillus acidophilus, Bifidobacterium bifidum, other strains of Lactobacilli, and a yeast named Saccharomyces boulardii. Several human studies have shown that taking probiotics might prevent C. difficile infection and diarrhea in people using antibiotics.
In the current study, 138 hospitalized people being treated with antibiotics were randomly assigned to receive either one capsule of a probiotic supplement or placebo per day for 20 days. Each probiotic capsule contained L. acidophilus and B. bifidum. Participants began the probiotic or placebo within 36 hours of starting their course of antibiotics. Episodes of diarrhea were recorded and stool cultures for C. difficile were performed for each participant before and after antibiotic therapy. Stool samples with C. difficile were further analyzed for the presence of the toxin from this microbe that is linked to diarrhea.
A similar number of people taking the probiotic and the placebo tested positive for C. difficile; however, the number of people developing C. difficile diarrhea was 60% lower in the probiotic group than in the placebo group (2.9% vs. 7.25%). While it is not clear how the probiotic prevented diarrhea in infected people, the treatment appeared to neutralize or reduce the formation of the toxin produced by this organism.
The results of this study contribute to the evidence that probiotic supplements containing L. acidophilus and B. bifidum can prevent antibiotic-associated diarrhea due to C. difficile. By preventing diarrhea, using these probiotics in conjunction with antibiotics could prevent the need for repeated courses of antibiotics, and result in significant healthcare cost savings and better care for people receiving treatment. It is not known whether other probiotic supplements have the same benefit; a comparison between them should provide useful information.
Maureen Williams, ND, received her bachelor’s degree from the University of Pennsylvania and her Doctorate of Naturopathic Medicine from Bastyr University in Seattle, WA. She has a private practice in Quechee, VT, and does extensive work with traditional herbal medicine in Guatemala and Honduras. Dr. Williams is a regular contributor to Healthnotes Newswire.
Copyright © 2004 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. HEALTHNOTES and the Healthnotes logo are registered trademarks of Healthnotes, Inc.